Author + information
- Received July 28, 2010
- Accepted August 4, 2010
- Published online July 5, 2011.
A 61-year-old Vietnamese woman with type 2 diabetes mellitus was hospitalized in May 2004 with chest pain. Noted were prominent tophaceous-appearing lesions on both hands (A to C). These lesions were biopsy proven (D and E) in January 2003 to be tendon xanthomas. Earliest available lipid values from 2003 were as follows: total cholesterol 490 mg/dl, low-density lipoprotein cholesterol 345 mg/dl, triglycerides 557 mg/dl, and high-density lipoprotein cholesterol 34 mg/dl. Lipid-lowering medications were recommended in 2003; however, none was reported on presentation in May 2004. Therapy was initiated with fenofibrate, atorvastatin, and colestipol. Eventually, therapy was modified to consist chronically of Niaspan (niacin) 1,000 mg daily, ezetimibe 10 mg daily, colestipol 1,000 mg twice daily, and rosuvastatin 40 mg daily. The patient underwent coronary artery stenting in 2005 and renal artery stenting in 2006, and has known peripheral vascular disease. The tophaceous-appearing tendon xanthomas showed marked diminution in size and/or resolution after 6 years of consistent aggressive lipid-lowering therapy (F and G).
- Received July 28, 2010.
- Accepted August 4, 2010.
- American College of Cardiology Foundation